Advertisement
Article tools
  • View PDF
  • Cite this article
  • E-mail this article
  • Send a letter
  • Information on reuse
  • Standard abbreviations
  • Article usage
Author information
Need help?

Research Article

Anticonvulsant hypersensitivity syndrome. In vitro assessment of risk.

N H Shear and S P Spielberg

Department of Pediatrics, Hospital for Sick Children, Toronto, Ontario, Canada.

Published December 1988

Arene oxide metabolites of aromatic anticonvulsants (phenytoin, phenobarbital, and carbamazepine) may be involved in the pathogenesis of hypersensitivity reactions. We investigated 53 patients with clinical sensitivity to anticonvulsants by exposing their lymphocytes in vitro to drug metabolites generated by a murine hepatic microsomal system. The diagnosis of a hypersensitivity reaction was corroborated by in vitro rechallenge for each drug (phenytoin, n = 34; phenobarbital, n = 22; carbamazepine, n = 25) when cytotoxicity (% dead cells) exceeded 3 SD above the mean result for controls. Cross-reactivity among the drugs was noted. 7 out of 10 patients who had received all three anticonvulsants had adverse reactions to each. 40 out of 50 patients tested to all three drugs in vitro were positive to each. Adverse reactions were indistinguishable among anti-convulsants. Skin rash (87%), fever (94%), hepatitis (51%), and hematologic abnormalities (51%) were common clinical features of each drug. 62% of reactions involved more than two organs. Cells from patients' parents exhibited in vitro toxicity that was intermediate between values for controls and patients. In vitro testing can help diagnose hypersensitivity to anticonvulsants. Cells from patients may also be used for prospective individualization of therapy to decrease risk of adverse reaction. Cross-reactivity among the major anticonvulsants is common and should be considered before deciding on alternative therapy.

Images

Browse pages

Click on an image below to see the page. View PDF of the complete article

Advertisement
Advertisement